TAKING ANTIDEPRESSANTS AND WEIGHT
Antidepressants can be prescribed to treat different disorders such as depression or anxiety. There are several classes of antidepressants, each comprising several drugs. Like most medications, antidepressants can cause side effects. Their side effects vary from class to class and drug to drug. They can also vary from individual to individual. Side effects of some of these drugs include weight gain. Let's take a look at how antidepressants work and what could be causing this weight gain.
The mode of action of antidepressants
Antidepressants are used in the treatment of disorders such as depression or anxiety. They cause an increase in the activity of certain neurotransmitters, chemicals found in the brain. It is the increased activity of these neurotransmitters, including serotonin, norepinephrine and dopamine, that appears to be responsible for the decrease in symptoms of depression.
The different classes of antidepressants
There are several classes of antidepressants. These include, among others, selective serotonin reuptake inhibitors (SSRIs), serotonin modulators, heterocyclic antidepressants and monoamine oxidase inhibitors (MAOIs). SSRIs are generally the first-line drugs for the treatment of depression.
Side effects of antidepressants
Like all medications, antidepressants can cause side effects. These side effects vary depending on the medication prescribed and can also vary from person to person. Side effects of some antidepressant medications include weight gain. Indeed, in the long term, the administration of antidepressant drugs belonging to the class of SSRIs can cause weight gain. This is also the case with other drugs belonging to different classes of antidepressants, such as serotonin modulators, heterocyclic antidepressants and MAOIs. However, some antidepressant drugs do not cause weight gain, such as agomelatine, a melatonergic antidepressant used in major depressive episodes.
Mechanisms of action
As mentioned earlier, antidepressants work by modulating neurotransmitters. However, studies suggest that these changes may also have adverse effects on weight, including changes involving histamine and serotonin, two neurotransmitters involved in signaling satiety and regulating appetite. Indeed, the blocking of the receptors for these two neurotransmitters by certain antidepressant drugs would produce an increase in appetite and a decrease in satiety.
First, antidepressant drugs that block histamine H1 receptors are associated with low satiety and increased carbohydrate cravings. This leads to increased calorie intake and weight gain. For example, tricyclic antidepressants exhibit these effects because they are histamine receptor antagonists.
Next, antidepressants that modulate serotonin, the most targeted neurotransmitter for treating depression, can cause weight loss or weight gain. In the short term (<12 months), the inhibition of serotonin reuptake helps to regulate appetite and produces an anorectic effect. It reduces impulsivity and increases the feeling of satiety. This leads to a decrease in food intake and weight loss. In contrast, long-term (>12 months), serotonin reuptake inhibition produces an increase in serotonin concentration, which blocks serotonin receptors and causes increased carbohydrate cravings. This leads to increased food intake and weight gain. Therefore, antidepressant drugs that inhibit serotonin reuptake, such as SSRIs, have varying effects on weight depending on the duration of treatment.
Reduce side effects
According to the Center for Addiction and Mental Health (CAMH), certain habits can help control the side effects that can occur with taking antidepressants. For weight gain, CAMH recommends regular physical activity and a diet low in fat and sugar and high in fiber (e.g. vegetables, fruits, whole grains). Finally, if the side effects are significant or unbearable, the CAMH advises to continue the treatment as prescribed and to notify your doctor as soon as possible.
- Gill, H., Gill, B., El-Halabi, S., Chen-Li, D., Lipsitz, O., Rosenblat, J. D., Van Rheenen, T. E., Rodrigues, N. B., Mansur, R. B., Majeed, A. , Lui, L., Nasri, F., Lee, Y., & Mcintyre, R.S. (2020). Antidepressant Medications and Weight Change: A Narrative Review.Obesity (Silver Spring, Md.),28(11), 20642072. https://doi.org/10.1002/oby.229699